Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Salt Lake City, UT

May 22, 2011Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 22, 2011, 3:27 PM MDT for Millard County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 3:27 PM MDT (21:27 UTC)
Expired
May 22, 2011, 4:15 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Millard County, UT

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS55 KSLC 222127
SVRSLC
UTC027-222215-
/O.NEW.KSLC.SV.W.0016.110522T2127Z-110522T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MILLARD COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES WEST OF BLACK ROCK...OR 23 MILES NORTHWEST OF MILFORD...
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BLACK ROCK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3898 11297 3868 11272 3857 11311 3858 11333
      3873 11343
TIME...MOT...LOC 2126Z 245DEG 18KT 3868 11325

$$

ES
1 follow-up statement
209 
WWUS55 KSLC 222144
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT SUN MAY 22 2011

UTC027-222215-
/O.CON.KSLC.SV.W.0016.000000T0000Z-110522T2215Z/
MILLARD UT-
344 PM MDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL MILLARD COUNTY...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 10 MILES WEST OF BLACK ROCK...OR ABOUT 23 MILES NORTH OF
MILFORD...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BLACK ROCK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3876 11337 3898 11297 3868 11272 3857 11311
      3860 11327
TIME...MOT...LOC 2143Z 245DEG 18KT 3871 11315

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:16 PM MDT, 11 minutes earlier.

Area forecast discussion, May 22, 3:16 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SUN MAY 22 2011

.SYNOPSIS...SEVERAL WEATHER DISTURBANCES WILL MOVE ACROSS THE
STATE TODAY. THE NEXT PACIFIC SYSTEM WILL BEGIN TO IMPACT THE
AREA TONIGHT WITH THE CORE OF THIS STORM MOVING ACROSS UTAH
MONDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE WILL RETURN ON
WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT THURSDAY.

&&

.DISCUSSION...CONVECTIVE DEVELOPMENT CONTINUES ACROSS PORTIONS OF
WEST CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. GIVEN
THE FREEZING HEIGHT...SEVERAL THUNDERSTORMS HAVE HAD NEAR SEVERE
SIZE HAIL ACROSS WEST CENTRAL UTAH. WITH THE MOIST STORM
ENVIRONMENT...RAINFALL RATES HAVE BEEN UP TO 1 TO 2 INCHES AN HOUR
AT TIMES.

A MORE INVERTED V TYPE ENVIRONMENT IS PRESENT ACROSS PORTIONS OF
SOUTHERN AND CENTRAL UTAH...WHERE THE THREAT OF THUNDERSTORM
INDUCED GUSTY WINDS WILL BE HIGHEST. WILL NEED TO CONTINUE TO
MONITOR CONVECTIVE DEVELOPMENT AS A LARGE MAJORITY OF THE
PRECIPITATION WILL RUNOFF AND MAY CREATE LOCALIZED FLOODING ACROSS
NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING.

ADDED GUSTY WINDS AND HEAVY PRECIPITATION TO THE ZONES FOR THIS
EVENING TO ENHANCE AWARENESS OF THE THREAT. ALSO UPDATED THE HWO
WITH MORE INFORMATION.

SEVERAL RIVERS ARE NEAR TO ABOVE FLOOD STAGE THIS AFTERNOON.
ISSUED A FLOOD WARNING FOR THE SOUTH FORK OF THE OGDEN. WILL
LIKELY HAVE TO ISSUE ADDITIONAL WARNINGS LATER TONIGHT INTO
TOMORROW FOR THE BLACKSMITH FORK AND WEBER RIVER BELOW ECHO
RESERVOIR AS THE HYDROLOGIC MODELS CONTINUE TO FORECAST PEAKS WELL
ABOVE FLOOD STAGE EARLY THIS WEEK. SEE THE HYDROLOGY DISCUSSION
AND ADDITIONAL HYDROLOGY PRODUCTS FOR MORE INFORMATION.

A LARGE PACIFIC SYSTEM WILL IMPACT THE AREA TONIGHT THROUGH
WEDNESDAY. THIS WILL BRING A PERIOD OF WIDESPREAD PRECIPITATION TO
MUCH OF THE STATE...AND CONTINUE TO SUPPRESS SNOWMELT ACROSS THE
HIGHER ELEVATIONS.

THE LONG RANGE MODELS CONTINUE TO REMAIN INCONSISTENT...WITH THE
12Z EC COMING IN WITH A MUCH WETTER/COOLER SOLUTION THAN THE 00Z.
IT WAS MUCH MORE LIKE THE 12Z GFS...SO TRENDED DAY 6 AND 7 TEMPS
DOWN BELOW NORMAL WITH CLIMO POPS. IF THIS TREND CONTINUES...NEXT
PACKAGE WILL NEED TO DECREASE TEMPS AND INCREASE POPS.

&&

.HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON FOR PORTIONS OF NORTHERN UTAH. ACCELERATED SNOWMELT WILL
CONTINUE TODAY BRINGING AREA RIVERS AND STREAMS TO VERY HIGH
FLOWS. SEVERAL RIVERS ARE FORECAST TO EXCEED FLOOD STAGE INCLUDING
THE BLACKSMITH FORK AS WELL AS THE WEBER BELOW ECHO RESERVOIR.
WARNINGS WILL EVENTUALLY BE NEEDED ON SEVERAL OF THESE RIVERS.

WITH THE AMOUNT OF PRECIPITATION EXPECTED OVER THE NEXT FEW
DAYS...RIVERS WILL REMAIN HIGH...AND SEVERAL WILL REMAIN ABOVE
FLOOD STAGE INTO MIDWEEK. THERE IS THE POTENTIAL THAT SEVERAL
RIVERS MAY REACH LEVELS EXPERIENCED EARLIER IN THE SPRING.

&&

.AVIATION...LIGHT AND VARIABLE SURFACE WINDS WILL LIKELY CONTINUE AT
THE SLC TERMINAL THROUGH 23Z...WITH NORTHWEST WINDS AT 5-9 KNOTS
EXPECTED TO DEVELOP THIS AFTERNOON WITH AFTERNOON HEATING. THERE IS
A 40 PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY
THUNDERSTORMS BETWEEN 23Z AND 04Z...WITH GUSTY ERRATIC WINDS AND
CLOUD-TO-GROUND LIGHTNING LIKELY WITH ANY CELLS IN THE AREA. MVFR
CONDITIONS IN MODERATE TO HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ001-002-006-007.

WY...NONE.
&&

PUBLIC/HYDROLOGY...KRUSE
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 22, 3:00 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT SUN MAY 22 2011

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
300 PM MDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL
COVERAGE THIS AFTERNOON ACROSS MUCH OF THE REGION. THE MAIN THREATS
FROM ANY THUNDERSTORMS WILL BE BRIEF GUSTY WINDS AND HEAVY RAINFALL.

AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH
FLOWS DUE TO SNOWMELT AND ADDITIONAL RAINFALL TODAY. CONTINUE TO
MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON
AFFECTED RIVERS.

IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING VERY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR
ANY WATERWAYS THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT PACIFIC STORM WILL SETTLE INTO THE GREAT BASIN EARLY THIS
WEEK. WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES ARE EXPECTED
MONDAY NIGHT THROUGH TUESDAY NIGHT. LINGERING SHOWERS LATE TUESDAY
NIGHT THROUGH EARLY WEDNESDAY WILL MOVE EAST AS HIGH PRESSURE RETURNS
TO UTAH BY LATE WEDNESDAY.

THIS PRECIPITATION WILL HELP TO KEEP HIGH FLOWS ACROSS AREA RIVERS
AND STREAMS. SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN UTAH MAY
REMAIN AT FLOOD STAGE THROUGH MIDWEEK. CONTINUE TO MONITOR
HYDROLOGIC PRODUCTS THROUGH MIDWEEK FOR MORE INFORMATION.

A COLD FRONT IS FORECAST TO SAG SOUTH ACROSS NORTHERN AND CENTRAL
UTAH THURSDAY. THIS FRONT WILL PRODUCE SOME SHOWER ACTIVITY ACROSS
FAR NORTHERN UTAH...THEN BECOME A DRY FRONT OVER THE CENTRAL PORTION
OF THE STATE. SUBSTANTIALLY COOLER TEMPERATURES ARE EXPECTED BEHIND
THE COLD FRONT THURSDAY...WITH ONLY MODEST DECREASES SOUTH OF THE
FRONT.

DEVELOPING HIGH PRESSURE NEXT WEEKEND MAY BRING WARMER TEMPERATURES
TO THE AREA...WHICH COULD AGAIN ACCELERATE THE SNOWMELT STATEWIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:35 PM MDTAreal Flood AdvisorySLCWeber3 hr
May 21, 8:42 PM MDTAreal Flood AdvisorySLCWeber3 hr
May 22, 4:16 AM MDTFlood WatchSLC4 days
May 22, 12:05 PM MDTAreal Flood WarningSLCWeber18 days
May 22, 3:43 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele47 min
May 22, 4:12 PM MDTSevere Thunderstorm WarningSLCMillard48 min
May 22, 4:28 PM MDTSpecial Weather StatementSLCJuab, Tooele47 min
May 22, 4:44 PM MDTSevere Thunderstorm WarningSLCTooele61 min
May 22, 4:50 PM MDTSevere Thunderstorm WarningSLCMillard55 min
May 22, 5:20 PM MDTSevere Thunderstorm WarningSLCTooele55 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.